Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 46, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 15, 2013, 4:02 AM CDT for Lee County, Alabama. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2013, 4:02 AM CDT (09:02 UTC)
- Expired
- Aug 15, 2013, 7:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lee County, AL
The radar
The Maxwell AFB radar (KMXX), 40 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 5:15 AM CDT | FLASH FLOOD | 2 N Beauregard, AL | COUNTY ROAD 146...ALSO KNOWN AS MOORES MILL ROAD...REPORTED VIA SOCIAL MEDIA AS FLOODED OVER DUE TO HEAVY RAIN. |
| Aug 15, 6:00 AM CDT | HEAVY RAIN 5 | 5 Ese Opelika, AL | MEASURED BETWEEN MIDNIGHT AND 6 AM WITH MANUAL RAIN GAUGE. RAIN STILL COMING DOWN STEADILY. |
| Aug 15, 7:05 AM CDT | FLOOD | 2 Wsw Beauregard, AL | DIRT PORTION OF COUNTY ROAD 47 MADE IMPASSABLE BY FLOOD WATERS DUE TO HEAVY RAIN. |
| Aug 15, 7:05 AM CDT | FLOOD | 4 Ese Auburn, AL | COUNTY ROAD 54 MADE IMPASSABLE BY FLOOD WATERS DUE TO HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 73 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 939 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
997
WGUS54 KBMX 150902
FFWBMX
ALC081-151200-
/O.NEW.KBMX.FF.W.0046.130815T0902Z-130815T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
402 AM CDT THU AUG 15 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LEE COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 700 AM CDT
* AT 358 AM CDT...NATIONAL WEATHER SERVICE INDICATED A PERSISTENT
AREA OF RAIN AND THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS
CENTRAL LEE COUNTY. AN ESTIMATED TWO TO THREE INCHES OF RAIN
HAVE FALLEN IN THIS AREA SINCE MIDNIGHT...AND AN ADDITIONAL ONE TO
TWO INCHES OF RAIN IS POSSIBLE THROUGH 6 AM.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
AUBURN...OPELIKA...AUBURN UNIVERSITY...BEANS MILL AND BEAUREGARD. OF
PARTICULAR CONCERN ARE CHEWACLA CREEK AND MOORES MILL CREEK...
ESPECIALLY NEAR CHEWACLA STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3260 8521 3251 8534 3249 8543 3250 8544
3249 8549 3255 8559 3272 8540 3273 8520
$$
611 follow-up statement
469
WGUS74 KBMX 151120
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 AM CDT THU AUG 15 2013
ALC081-151200-
/O.CON.KBMX.FF.W.0046.000000T0000Z-130815T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE AL-
620 AM CDT THU AUG 15 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR
CENTRAL LEE COUNTY...
AT 615 AM CDT...A PERSISTENT AREA OF RAIN AND THUNDERSTORMS
CONTINUES TO PRODUCE HEAVY RAIN OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEANS MILL...
AUBURN UNIVERSITY...OPELIKA AND AUBURN. FLOODING HAS BEEN REPORTED
ON COUNTY ROAD 146 NEAR BEAUREGARD. ALSO...A STORM SPOTTER NEAR
OPELIKA HAS MEASURED OVER 5 INCHES OF RAIN SINCE THE ONSET OF STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3260 8521 3251 8534 3249 8543 3250 8544
3249 8549 3255 8559 3272 8540 3273 8520
$$
08What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 12:09 AM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Aug 15, 12:09 AM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1209 AM CDT THU AUG 15 2013 .UPDATE... FOR AVIATION. && .DISCUSSION... THINK I SAID THIS LAST NIGHT...WHERE IS THE FRONT...AND WHAT DOES THAT SPELL OUT FOR THE REST OF THE NIGHT. LETS LOOK AT ALL OUR OPTIONS. FIRST LOOKING AT THE WINDS ALL SITES IN CENTRAL ALABAMA HAVE A NORTHERLY COMPONENT...WITH MOST SITES SEEING AN NORTH- NORTHEAST WIND...SO THAT WOULD PUT THE FRONT SOUTH OF OUR CWA. CHECK-MARK NUMBER ONE. SECONDLY LOOKING AT THE PRESSURE FIELDS...THEY INCREASE AS WE TRAVEL NORTHWARD ALONG I-65...WITH THE LOWEST PRESSURE FIELDS SOUTH OF THE AREA. SO CHECK-MARK NUMBER TWO. AS FOR RADAR TRENDS...MOST OF THE RAIN HAS EXITED STAGE RIGHT AND THE COLDEST CLOUD TOPS HAVE EXITED AS WELL. CHECK-MARK NUMBER THREE. FINAL QUESTION DEALS WITH DEWPOINTS. THIS IS WHERE IT IS A LITTLE TRICKIER. DEWPOINT AT HALEYVILLE IS 59...SO YES THE FRONT IS THROUGH HERE. BIRMINGHAM IS AT 64...BUT WE ARE SITTING AT 70 HERE AT THE OFFICE AT THE SHELBY COUNTY AIRPORT. IN FACT IT HAS GONE UP OVER THE PAST HOUR. MONTGOMERY IS SITTING AT 71 AND EUFAULA IS AT 72. SO THE COLD FRONT MAY HAVE GONE THROUGH...BUT THE EFFECTIVE DRYING HAS YET TO PASS THROUGH. THIS IS MORE THAN LIKELY DUE TO THE LOW PRESSURE SYSTEM THAT HAS DEVELOPED IN SOUTHEASTERN PORTIONS OF CENTRAL ALABAMA. PRECIPITATION TRENDS CONFIRM THE OVERALL SPIN AROUND THE LOW AND WE SHOULD SEE PRECIPITATION MOVE BACK IN FROM THE EAST OVERNIGHT. SHOULD NOT SEE ANY MORE FLOODING RAINS LIKE THIS AFTERNOON...BUT MORE RAIN NONE THE LESS. BEST FOG POTENTIAL WILL BE ALONG AND SOUTH OF I-59 TONIGHT WHERE THE HIGHER DEWPOINTS RESIDE...PLUS THE NORTHWEST ACTUALLY HAD TIME TO DRY OUT SOME THIS AFTERNOON AS A STRANGE ORANGE OBJECT WAS VISIBLE FOR A GOOD PORTION OF THE AFTERNOON. 16 && .AVIATION... 06Z TAF DISCUSSION. MINOR TWEAKS TO EARLIER THINKING BASED ON LATEST TRENDS/GUIDANCE. QUITE A BIT OF DRIER AIR HAS FILTERED IN FROM THE NORTH AND IS IMPINGING UPON NORTHERN TAF SITES. MODELS DEPICTING BEST SHALLOW MOISTURE NOW WILL BE SUPPRESSED A LITTLE FARTHER SOUTH...WHICH SEEMS REASONABLE GIVEN LATEST TRENDS. BASED ON THAT...WILL BACK OFF A BIT ON CIGS ACROSS THE NORTH AND KEEP THINGS AT IFR...WHICH MAY WIND UP BEING PESSIMISTIC. BACKED OFF OF CIGS COMPLETELY AT TCL...WITH BR AND A FEW SCATTERED LOW CLOUDS EXPECTED. AT MGM AND TOI...WILL KEEP WITH THE LIFR FORECAST AS MENTIONED EARLIER. JUST WEAK SHRA NEAR TOI...AND WILL NOT BE SURPRISED FOR THAT TO CONTINUE OVERNIGHT. EXPECT CONDITIONS TO CONTINUE TO DEGRADE THROUGH THE NIGHT...THEN BEGIN TO IMPROVE TO MVFR BY LATE MORNING AT ALL LOCATION. SCATTERED TO NUMEROUS SHOWERS/TSTMS WILL ONCE AGAIN CROP IN THE PICTURE LATE TOMORROW MORNING...AND WILL INTRODUCE AT LEAST VCSH ON THE LAST LINE OF THE TAF INTO THE AFTERNOON HOURS. 02 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 14, 7:45 PM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 745 PM CDT WED AUG 14 2013 ALZ011>015-017>050-160045- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 745 PM CDT WED AUG 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE AGAIN THURSDAY AND FRIDAY...AND POSSIBLY INTO THE WEEKEND AS A SURFACE LOW DEVELOPS. THEREFORE...LOCALIZED FLASH FLOODING MAY OCCUR...GENERALLY ALONG AND EAST OF INTERSTATE 65. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THROUGH FRIDAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 3:30 AM CDT | Areal Flood Advisory | BMX | Lee | 2 hr |
| Aug 15, 7:03 AM CDT | Areal Flood Advisory | BMX | Lee | 117 min |
| Aug 15, 4:31 PM CDT | Areal Flood Advisory | BMX | Barbour, Pike | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.